Montana, 2024High Wind in Montana, April 22, 2024
April 22, 2024 · NWS GGW · 6 events in 6 counties and zones
A weak low pressure disturbance with weak instability, generated convective showers which allowed strong upper level winds to be realized at the surface.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak low pressure disturbance with weak instability, generated convective showers which allowed strong upper level winds to be realized at the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 22, 8:48 AM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Apr 22, 8:48 AM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
948 AM MDT Mon Apr 22 2024
.DISCUSSION...
Morning Update:
Pretty much kept what going forecast had with this
update. But did refresh Winds and Sky with the latest guidance
numbers and added wording with thunderstorms of Gusty Winds. Rest
of forecast looked good. TFJ
Previous Discussion...
KEY MESSAGES:
1) Strong west to northwest winds in all areas with critical fire
weather south of US Highway 2 today.
2) Showers and isolated thunderstorms are expected north this
afternoon and evening.
3) Otherwise, a broad ridge pattern builds into the area this
week resulting in mostly dry and seasonable conditions.
WEATHER PATTERN OVERVIEW: Stacked upper/surface low will move
across southern Saskatchewan today bringing strong west to NW
winds over the forecast area. There will also be some rain showers
spinning around this low, some of which will move across the
northern zones of the forecast area this afternoon and evening.
The atmosphere is expected to be unstable enough this afternoon
and evening for isolated thunderstorms to mix in with those
showers. While NBM has forecast reaching wind gust around 50 mph
today in some areas, the probability of wind gusts exceeding 55
mph is less than 30 percent in most areas and as high as 50
percent in parts of Phillips and Valley Counties. At this point,
the probability of reaching High Wind Warning criteria is low
enough that we will hold off on issuing any High Wind Warning and
maintain a Lake Wind Advisory over Fort Peck Lake. The most likely
scenario for any spot getting a 60+ mph wind gust today would be
in a rain shower or thunderstorm. South of US highway 2, RH less
than 25 percent will create critical fire weather conditions today
and a Red Flag Warning remains in effect.
The low moves to the east tonight and high pressure moves in
diminishing the winds. Upper ridge moves in and by Wednesday,
temperatures will be warmer than normal. A shortwave trough brings
a cold front through the area on Thursday with slightly cooler
temperatures on Friday. An upper trough is expected over the
weekend but models and ensembles differ on the weather associated
with this system at this time.
CONFIDENCE AND POTENTIAL DEVIATIONS FROM BASE FORECAST:
Confidence is high for strong winds in all areas today. Confidence
for wind speeds to reach High Wind Warning Criteria (gusts 58+
mph) is low and too low to issue a Warning. Confidence for
critical fire weather conditions today is high south of the
Missouri River and over the Little Rocky Mountains and diminishes
significantly north of US Highway 2 where much higher RH is
expected. With SPC having the northern zone of the forecast in a
general thunderstorm outlook for today, add the possibility of
thunderstorms that the base forecast did not have.
High confidence in the mid week ridge and cold front on Thursday.
Low confidence of precipitation chances over the weekend.
&&
.AVIATION...
.AVIATION...
LAST UPDATED: 0820Z
FLIGHT CAT RANGE: VFR - MVFR
DISCUSSION: Stacked low will be over Saskatchewan today which will
bring strong west to NW winds over the area. Skies will start
mostly clear this morning. Mid level and low VFR clouds will move
in from the north during the day today. There will be isolated to
scattered rain showers with a thunderstorm possible this
afternoon and evening. MVFR clouds will begin to enter the area
this evening from the northeast and will start to impact KOLF and
KSDY around 03Z-06Z and could reach KGDV overnight.
LLWS: There is a (20%-30%) chance for Low Level Wind Shear this
morning across the terminals until winds aloft start mixing down
after sunrise.
SFC WIND: West at 10 to 20 kts early increasing to WNW 25 to 35
knots with gusts to 45 knots by late morning. NW winds will
diminish to 5 to 15 knots this evening.
&&
.FIRE WEATHER...
The latest forecast guidance suggests wetting rain probabilities
are low (under 20%) and mainly north of the Missouri River.
Northwest winds of 25 to 35 mph will be widespread across the
entire area today, along with gusts to 50 mph. Over the past two
weeks, Dawson, Prairie and Wibaux counties have received around 30
percent of normal precipitation. Based on this, there is high (90
percent) confidence locations south of a line from the Little
Rockies to Wibaux will have critical conditions for fire weather
today. This is in response to forecast winds reaching and/or
exceeding RH values this afternoon. A Red Flag Warning remains in
effect for Zones 122, 135, 136, and 137 on today from 10 AM to 9
PM. On Tuesday, low RH 20-30% is expected but winds will be light
and variable.
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 6 AM MDT Tuesday for Central and
Southeast Phillips-Central and Southern Valley-Garfield-McCone-
Petroleum.
Red Flag Warning until 9 PM MDT this evening for
Dawson/McCone/Prairie/Richland/Wibaux Counties-Southern
Petroleum and Southern Garfield Counties-The Little Rockies-The
Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge.
&&
weather.gov/glasgow
In the hours before
Local storm report, Apr 22, 11:41 AM MST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
1241 PM MDT Mon Apr 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Non-Tstm Wnd Gst GW0525 Bloomfield 47.42N 104.96W
04/22/2024 M55 MPH Dawson MT Mesonet
Wind W 36G55MPH.
&&
RAMSpecial weather statement, Apr 22, 11:47 AM MST, 41 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1247 PM MDT Mon Apr 22 2024
MTZ016-017-020-022>027-062-222015-
Richland MT-Garfield MT-Dawson MT-Central and Southeast Phillips MT-
Prairie MT-Wibaux MT-Western Roosevelt MT-McCone MT-
Eastern Roosevelt MT-Central and Southern Valley MT-
1247 PM MDT Mon Apr 22 2024
...A strong winds will impact portions of southeastern Phillips,
Wibaux, Garfield, southern Roosevelt, southern Valley, McCone,
Prairie, Richland and Dawson Counties through 215 PM MDT
...
At 1245 PM MDT, strong winds of 50 to 55 mph strong winds will
continue to impact portions of southeastern Phillips, Garfield,
Roosevelt, southern Valley, McCone, Prairie, Richland, Wibaux and
Dawson Counties into the mid-afternoon.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Wind sensors across the area.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Blowing dust or dirt will also occur.
Locations impacted include...
Sidney, Glendive, Glasgow, Wolf Point, Malta, Poplar, Culbertson,
Circle, Terry, Wibaux, Jordan, Fallon, Fairview, Nashua, Brockton,
Fort Peck, Bainville, Richey, Savage, and Duck Creek Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4667 10406 4678 10562 4686 10584 4688 10739
4840 10798 4814 10405
TIME...MOT...LOC 1842Z 288DEG 49KT 4833 10779
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JambaLocal storm report, Apr 22, 11:51 AM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
1251 PM MDT Mon Apr 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM Non-Tstm Wnd Gst 1 E Circle 47.42N 105.57W
04/22/2024 M53 MPH McCone MT AWOS
AWOS station K4U6 1 E Circle.
&&
RAMLocal storm report, Apr 22, 11:58 AM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
1258 PM MDT Mon Apr 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM Non-Tstm Wnd Gst Wolf Point Airport 48.09N 105.58W
04/22/2024 M59 MPH Roosevelt MT ASOS
Wind W 39G59MPH.
&&
RAMLocal storm report, Apr 22, 12:00 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
100 PM MDT Mon Apr 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM Non-Tstm Wnd Gst Glasgow Airport 48.21N 106.62W
04/22/2024 M54 MPH Valley MT ASOS
Wind WNW 35G54MPH.
&&
RAMLocal storm report, Apr 22, 12:28 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
128 PM MDT Mon Apr 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM Non-Tstm Wnd Gst Fort Peck Dam 48.01N 106.40W
04/22/2024 M58 MPH McCone MT Mesonet
Wind W 36G58MPH.
&&
RAMHigh Wind, Western Roosevelt
- When
- April 22, 12:28 PM MST
- Where
- Western Roosevelt forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
A peak wind gust of 60 mph was recorded at 12:28 PM at the Wolf Point Airport ASOS site (KOLF).
High Wind, Dawson
- When
- April 22, 1:15 PM MST
- Where
- Dawson forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
A peak wind gust of 61 mph was recorded at 1:15 PM at the BLM Glendive mesonet site (MTM28).
High Wind, Central and Se Phillips
- When
- April 22, 1:40 PM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
A peak wind gust of 58 mph was recorded at 1:40 PM at the Malta Handar mesonet site (GGWML).
High Wind, Northern Valley
- When
- April 22, 1:44 PM MST
- Where
- Northern Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
A peak wind gust of 60 mph was recorded at 1:44 PM at the Bluff Creek RAWS site (BLUM8).
High Wind, Central and Southern Valley
- When
- April 22, 1:53 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
A peak wind gust of 58 mph was recorded at 1:53 PM at the Glasgow Airport ASOS site (KGGW).
High Wind, McCone
- When
- April 22, 2:46 PM MST
- Where
- McCone forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
A peak wind gust of 67 mph was recorded at 2:46 PM at the Fort Peck Dam mesonet site (GGWFP).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, April 22 to 23, 20243 deaths · 3 events
- Strong Wind in Minnesota, April 22, 20243 injured · $30,000 · 1 event
- Debris Flows and Flooding in Puerto Rico, April 22 to 25, 2024$12,000 · 17 events
- Frost and Freeze in Kentucky, April 22, 20248 events
- Frost and Freeze in Missouri, April 22, 20245 events
- Frost and Freeze in Illinois, April 22, 20244 events
- Frost and Freeze in Washington, April 22 to 23, 20243 events
- Frost and Freeze in Oregon, April 22 to 23, 20242 events
- Hail in Nebraska, April 22, 20241.5 in hail · 2 events
- Frost and Freeze in Indiana, April 22, 20241 event
- High Wind in Wyoming, April 22, 202459 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167019, 1167017, 1167021, 1167018, 1167020, 1167016.